Alert archive / Colorado / Flash Flood Warnings in 2012

Flash Flood Warning 12, NWS Grand Junction, CO

July 28, 2012San Miguel County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 28, 2012, 12:24 PM MDT for San Miguel County, Colorado. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2012, 12:24 PM MDT (18:24 UTC)
Expired
Jul 28, 2012, 3:30 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

County San Miguel County, CO

The radar

The Grand Junction radar (KGJX), 116 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 1:38 PM MDTHEAVY RAIN 0.961 E Placerville, CORAINFALL JUL 27 2012... 0.42 INCHES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 6.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2012-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2012-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-281 J/kg
Mixed-layer LCL
1377 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

017 
WGUS55 KGJT 281824
FFWGJT
COC113-282130-
/O.NEW.KGJT.FF.W.0012.120728T1824Z-120728T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1224 PM MDT SAT JUL 28 2012

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL SAN MIGUEL COUNTY IN WEST CENTRAL COLORADO...

* UNTIL 330 PM MDT

* AT 1224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  A STATIONARY THUNDERSTORM WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. LATEST RAINFALL ESTIMATES FROM THE INDICATED RAINFALL 
  RATES OF 1 INCH AN HOUR.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO   
  OCCUR. RUNOFF FROM HEAVY RAIN WILL CAUSE MUD SLIDES OR DEBRIS      
  FLOWS OVER ROADWAYS IN THE WARNED AREA. SOME LOCATIONS THAT WILL   
  EXPERIENCE FLOODING INCLUDE...HIGHWAY 145 NEAR THE INTERSECTION    
  WITH HIGHWAY 62 IN THE VCINITY OF SAWPIT AND FALL CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3808 10797 3792 10799 3794 10814 3810 10812

$$

NL
2 follow-up statements
787 
WGUS75 KGJT 281939
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
139 PM MDT SAT JUL 28 2012

COC113-282130-
/O.CON.KGJT.FF.W.0012.000000T0000Z-120728T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN MIGUEL CO-
139 PM MDT SAT JUL 28 2012

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EAST CENTRAL SAN MIGUEL
COUNTY UNTIL 330 PM MDT...

AT 132 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A MUD SLIDE 
AND ROCKS ON THE HIGHWAY 145 NEAR THE INTERSECTION WITH HIGHWAY 62 
RESULTING FROM HEAVY RAINFALL. CDOT WAS ON THE SCENE WITH EQUIPMENT 
CLEARING THE ROADWAY.

THE HEAVIEST RAINFALL OVER THE AREA HAD DISSIPATED BUT DOPPLER RADAR 
ESTIMATED RAINFALL AMOUNTS BETWEEN 1.5 AND 1.75 INCHES FELL OVER 
AREAS SOUTH OF HIGHWAY 145 SOUTH OF PLACERVILLE IN A LITTLE OVER AN 
HOUR. NEW STORMS WERE FORMING OVER THE AREA WHICH WILL ADD TO THE 
CONSIDERABLE TOTALS. THEREFORE...THE FLASH FLOOD WARNING WILL 
CONTINUE OVER EAST CENTRAL SAN MIGUEL COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3808 10797 3792 10799 3794 10814 3810 10812

$$
420 
WGUS75 KGJT 282129
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
329 PM MDT SAT JUL 28 2012

COC113-282141-
/O.EXP.KGJT.FF.W.0012.000000T0000Z-120728T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN MIGUEL CO-
329 PM MDT SAT JUL 28 2012

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EAST CENTRAL SAN
MIGUEL COUNTY WILL BE ALLOWED TO EXPIRE AT 330 PM MDT...

SHOWERS AND STORMS HAVE DIMINISHED.  EXCESS RUNOFF THAT HELPED 
PRODUCE MUD DEBRIS FLOWS OR ROCKSLIDES NEAR THE INTERSECTION OF 
HIGHWAY 62 AND 145 HAVE SUBSIDED.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE IN THE VICINITY 
INTO THE EVENING HOURS.   

IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY.

LAT...LON 3808 10797 3792 10799 3794 10814 3810 10812

$$

PF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 10:39 AM MDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 28, 10:39 AM MDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1039 AM MDT SAT JUL 28 2012

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 406 AM MDT SAT JUL 28 2012

TODAY...WITH PRECIPITABLE WATER ABOVE AN INCH ON THE 00Z SOUNDING AND
SHOWERS PERSISTING OVERNIGHT...WILL EXPECT A CONTINUED UPTURN IN
SHOWERS AND THUNDERSTORMS THIS AFTERNOON. WV AND IR SATELLITE SHOW
THE MONSOON PIPELINE EXTENDING FROM WEST-CENTRAL CO TO THE FOUR
CORNERS AND ACROSS EASTERN AZ. THERE ARE NO DISCERNABLE DYNAMIC
FEATURES TO FOCUS CONVECTION...BUT JUST LIKE FRIDAY THERE WILL BE
PLENTY OF OLD OUTFLOW BOUNDARIES/DISCONTINUITIES IN MOISTURE IN
PLACE TO HELP SPUR CONVECTION. THE BEST AREAL COVERAGE SHOULD BE
OVER SW AND CENTRAL CO AND SE UT...WITH FEW SHOWERS EXPECTED OVER
NE UT AND EXTREME NW CO DUE TO LESS AVAILABLE MOISTURE. HAVE
BUMPED UP POPS FOR TODAY FOR MOST AREAS. MAX TEMPS SHOULD BE AT OR
A FEW DEGREES BELOW NORMAL.

SATURDAY NIGHT AND SUNDAY...HEALTHY MONSOONAL PLUME WILL BE
POSITIONED OVER THE FORECAST AREA WITH MAXIMUM PRECIPITABLE WATER
CONTENT EXCEEDING AN INCH. AIR MASS NOT QUITE AS MOIST OVER THE
NWRN PORTION (ERN UINTA MOUNTAINS)...BUT MOISTURE PLUME
ESSENTIALLY COVERS THE ENTIRE FORECAST AREA. EVENING SHOWERS WILL
BE SLOW TO DIMINISH...BUT SHOULD BE ENDING AROUND MIDNIGHT EXCEPT
OF 1-2 ROGUE SHOWERS THAT LAST THROUGH THE NIGHT. SIMILAR
ENVIRONMENT ON SUNDAY WITH THE DEEPEST LAYERED MOISTURE POSITIONED
OVER SW AND WEST CENTRAL COLORADO. THIS SECTION HAS THE THREAT OF
STORMS WITH LOCALLY HEAVY RAIN SHOWERS...BUT DIMINISHING DURING
THE EARLY EVENING HOURS.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 406 AM MDT SAT JUL 28 2012

SUNDAY NIGHT AND MONDAY...HIGH CORE REMAINS OVER THE SRN PLAINS
BUT AN EASTERLY WAVE WILL BE ALONG THE BAJA COAST. THIS CHANGES
THE ROUTE THE MONSOONAL MOISTURE PLUME REACHES OUR FORECAST AREA.
THIS EASTERLY WAVE WILL BE SENDING WEAK IMPULSES TOWARD OUR
FORECAST AREA AND KEEPS OUR AIR MASS MOIST AND UNSTABLE. POTENTIAL
FOR SOME TRAINING CELLS ACROSS ERN UTAH TOWARD NW COLORADO AS
THESE EMBEDDED DISTURBANCES EJECT NORTHEAST.

MONDAY NIGHT THROUGH FRIDAY...A WEAK VORT MAX IS PROJECTED TO MOVE
THROUGH NORTHERN CO AND SOUTHERN WY MONDAY NIGHT AND THAT SHIFTS
THE FLOW ALOFT TO THE WEST AND NORTHWEST TUESDAY. THE RIDGE WILL
BE PUSHED SOUTHEAST INTO TX AND THE MAIN MONSOONAL PLUME WILL BE
FORCED TO THE WEST OVER AZ AND SRN CA. THIS SHOULD CUT OFF THE
MOISTURE FLOW INTO THE AREA SOMEWHAT...THOUGH IT APPEARS NOT
COMPLETELY. SO TUE AND WED SHOULD SEE A DOWNTURN...BUT NOT DRY
DAYS. BEGINNING THU AND CONTINUING FRI IS LOOKS LIKE THE REMNANT
OF THAT MONSOONAL FLOW WILL EXTEND ACROSS MUCH OF THE AREA FROM
WEST TO EAST. AS A RESULT A SLIGHT INCREASE IN SHOWERS AND
THUNDERSTORMS IS EXPECTED.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1034 AM MDT SAT JUL 28 2012

LOCAL MVFR CONDITIONS OVER CENTRAL AND SW CO AND SOUTHEAST UT FROM
THE SHOWERS THAT PERSISTED OVERNIGHT...WILL CONTINUE THIS MORNING.

A MOIST MID-LEVEL MONSOONAL FLOW WILL CONTINUE OVER THE REGION
THROUGH SUNDAY...AT THE SAME TIME THE LOWER ATMOSPHERE HAS ALSO
MOISTENED. THIS WILL ALLOW LOWER CEILINGS AND MORE RAIN THIS
AFTERNOON AND EVENING. EXPECT BRIEF MVFR CIGS AT KASE AND KEGE
AFTER 21Z THROUGH THIS EVENING UNDER HEAVIER SHOWERS. THERE SHOULD
BE OCCASIONAL MVFR CIGS AND VSBYS OVER ALL THE CO AND UT MOUNTAINS
AS WELL. CONDITIONS WILL GRADUALLY IMPROVE AFTER MIDNIGHT. LITTLE
CHANGE IS SEEN SUNDAY AS AFTERNOON CONVECTION REDEVELOPS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

SHORT TERM...CC/PF
LONG TERM...PF/CC
AVIATION...MC
Hazardous weather outlook, Jul 28, 4:11 AM MDT, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
411 AM MDT SAT JUL 28 2012

COZ001>014-017>023-UTZ022>025-027>029-291015-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
411 AM MDT SAT JUL 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND EVENING...WITH THE HIGHEST AREAL COVERAGE OVER SOUTHWEST AND
CENTRAL COLORADO AND SOUTHEAST UTAH. LOCALLY HEAVY RAIN AND WIND
GUSTS TO 45 MPH ARE THE MAIN THREATS FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM COVERAGE WILL INCREASE SUNDAY THROUGH TUESDAY AS THE
MONSOON MOISTURE INCREASES. HEAVY RAIN WILL AGAIN BE A POSSIBILITY
WITH STRONGER STORMS.

THUNDERSTORMS AND SHOWERS WILL DECREASE WEDNESDAY AND THURSDAY...
THEN INCREASE AGAIN OF FRIDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CUOCO

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:12 PM MDTAreal Flood AdvisoryGJTMontrose3 hr

Nearby

Flash Flood Warnings in Colorado, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.